Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 57, NWS Austin/San Antonio, TX

April 29, 2009Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 29, 2009, 9:30 PM CDT for Val Verde County, Texas. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2009, 9:30 PM CDT (02:30 UTC)
Expired
Apr 29, 2009, 10:15 PM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 93 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 10:00 PM CDTHAIL 16 Nw Del Rio, TXCOCORAHS OBSERVER REPORTED QUARTER SIZE HAIL NORTHWEST OF DEL RIO.
Apr 29, 10:00 PM CDTHAIL 16 Nw Del Rio, TX
Apr 29, 10:03 PM CDTHAIL 18 Nnw Del Rio, TXCOOP OBSERVER REPORTED NICKEL TO QUARTER SIZE HAIL NORTH NORTHWEST OF DEL RIO.
Apr 29, 10:08 PM CDTHAIL 0.756 N Del Rio, TXWEB REPORT FROM THE PUBLIC OF PENNY SIZE HAIL NORTH OF DEL RIO.
Apr 29, 10:11 PM CDTHAIL 15 Nw Del Rio, TXWEB REPORT FROM PUBLIC OF QUARTER SIZE HAIL NORTHWEST OF DEL RIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:33 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1940 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 300230
SVREWX
TXC465-300315-
/O.NEW.KEWX.SV.W.0057.090430T0230Z-090430T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 1015 PM CDT.

* AT 930 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 15 MILES NORTHWEST OF AMISTAD VILLAGE...OR 9 MILES
  SOUTHWEST OF COMSTOCK...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE ROUGH CANYON REC AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2968 10133 2960 10083 2936 10090 2941 10106
      2946 10108 2947 10116 2951 10119 2951 10126
      2952 10127 2959 10126 2957 10130 2959 10133
      2966 10133
TIME...MOT...LOC 0230Z 285DEG 18KT 2957 10125

$$
1 follow-up statement
000 
WWUS54 KEWX 300258
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
958 PM CDT WED APR 29 2009

TXC465-300315-
/O.CON.KEWX.SV.W.0057.000000T0000Z-090430T0315Z/
VAL VERDE TX-
958 PM CDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN VAL VERDE COUNTY...

AT 956 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR AMISTAD VILLAGE...OR 13 MILES NORTHWEST OF DEL RIO...
MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE ROUGH CANYON REC AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2957 10107 2964 10105 2960 10083 2936 10090
      2941 10106 2946 10108 2947 10116
TIME...MOT...LOC 0257Z 286DEG 22KT 2952 10104

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:55 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 29, 6:55 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT WED APR 29 2009

.UPDATE...
ISOLATED SEVERE THUNDERSTORMS CONTINUE MOVING ACROSS NORTHWESTERN
VAL VERDE AND CENTRAL TERRELL COUNTIES, AS WELL AS OVER THE BURRO
MOUNTAINS WEST OF DEL RIO. BASED ON FORECAST MOVEMENT, HAVE ADDED
EDWARDS AND KINNEY COUNTIES TO TORNADO WATCH 211. ALSO, HAVE
BOOSTED POPS AND ADDED LOCALLY HEAVY RAINFALL MENTION FOR EDWARDS
AND VAL VERDE COUNTIES. OTHERWISE, ONGOING SOUTH CENTRAL TEXAS
FORECAST IS ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 633 PM CDT WED APR 29 2009/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
CURRENTLY WORKING SEVERE THUNDERSTORM IN VAL VERDE COUNTY...SO
HAVE CONCENTRATED ON SHORT TERM IN TAFS. VFR CIGS AT ALL TERMINALS
THROUGH THE EVENING. TS WILL MOVE TOWARD DRT IN ABOUT TWO HOURS.
EXPECT BRIEF HEAVY RA AND LIGHTNING. SHOULD ONLY LAST ABOUT AN HOUR.
DONT EXPECT ANY TS ALONG I35...BUT THERE IS A SLIGHT CHANCE AND
HAVE INCLUDED CB GROUP TO INDICATE THIS. CIGS WILL DROP TO IFR
OVER NIGHT AND RECOVER LATE MORNING TOMORROW. WILL LIKELY UPDATE
TAFS ONCE SEVERE THREAT DIMINISHES.

PREV DISCUSSION... /ISSUED 416 PM CDT WED APR 29 2009/

DISCUSSION...
A STORMY WEATHER PATTERN WILL PERSIST FOR MUCH OF THE NEXT WEEK.
TONIGHT A FEW SEVERE THUNDERSTORMS WILL THREATEN AREAS WEST OF
DRT/ECU, POSSIBLY FARTHER EAST IF MESOSCALE ENVIRONMENTS ARE
ALTERED FROM ONGOING CONVECTION MOVING TOWARD CROCKETT COUNTY.
SLIGHT MID-LEVEL RIDGING REMAINS EXPECTED OVER SOUTH CENTRAL TX
TOMORROW BUT THE PATTERN REMAINS FLAT ENOUGH TO BE VULNERABLE TO
MESOSCALE INFLUENCES. WILL STICK WITH SUB-CAP SHOWERS FOR THURSDAY
MORNING FOR NOW. LOW LEVEL MOISTURE CONTINUES TO DECREASE SO NO
MORNING SHOWERS ARE EXPECTED FRIDAY. EARLY SATURDAY, A FRONTAL
ZONE IS EXPECTED TO BECOME ESTABLISHED OVER NORTH TX AND COULD SET
THE STAGE FOR MCS ACTIVITY SATURDAY NIGHT. THIS PATTERN IS
REINFORCED BY TROUGHING TO APPROACH THE AREA SUNDAY WITH CONTINUED
GOOD CHANCES FOR RAIN AND STORMS. THE SUNDAY STORM PATTERN IS MUCH
STRONGER WITH THE ECMWF THAN THE GFS, BUT HAS BEEN A BIT OF AN
OUTLIER. EVEN WITH THE MORE FLAT PATTERN THE GFS SOLUTION OFFERS
UNSTABLE CONDITIONS FOR EVENING THUNDERSTORMS GOING INTO THE
EXTENDED FORECAST WITH A LEAN TOWARD A NOCTURNAL NORTHWEST FLOW
PATTERN. WITH GULF MOISTURE STREAMING INTO TX THROUGH THE PERIOD,
TEMPERATURES SHOULD REMAIN FAIRLY PREDICTABLE WITH NO MAJOR
CHANGES IN THE NEXT 7 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  84  72  88  71 /  20  20  10  -   10
AUSTIN BERGSTROM INTL AIRPORT  70  85  71  86  71 /  20  20  10  -   10
NEW BRAUNFELS MUNI AIRPORT     69  85  71  87  71 /  20  10  10  -   10
BURNET MUNI AIRPORT            68  83  70  86  69 /  20  20  10  -   10
DEL RIO INTL AIRPORT           72  91  73  94  73 /  30  10  -   -   10
GEORGETOWN MUNI AIRPORT        69  83  71  86  70 /  20  20  10  -   10
HONDO MUNI AIRPORT             71  88  71  89  71 /  10  10  -   -   10
SAN MARCOS MUNI AIRPORT        71  87  71  87  72 /  20  10  10  -   10
LA GRANGE - FAYETTE REGIONAL   71  86  72  87  73 /  20  20  10  -   10
SAN ANTONIO INTL AIRPORT       71  85  72  88  72 /  20  10  10  -   10
STINSON MUNI AIRPORT           71  86  72  91  72 /  10  10  10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/05
Hazardous weather outlook, Apr 29, 3:05 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT WED APR 29 2009

TXZ171>173-183>194-202>209-217>225-228-301100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
305 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON TO THE EVENING
OVER THE WEST AND NORTH PART OF SOUTH CENTRAL TEXAS. SOME OF THE
THUNDERSTORMS COULD POSSIBLY BE SEVERE OVER THE WESTERN PART OF
SOUTH CENTRAL TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE STRONGER THUNDERSTORMS COULD PRODUCE AN
ISOLATED TORNADO. TORNADO WATCH 211 IS IN EFFECT FOR VAL VERDE
COUNTY UNTIL 10 PM CDT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 29, 6:25 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             1 N PANDALE             30.20N 101.55W
04/29/2009  M0.70 INCH       VAL VERDE          TX   CO-OP OBSERVER

            COOP OBSERVER REPORTED DIME SIZE HAIL NORTH OF PANDALE.

&&

EVENT NUMBER 00546

CJM
Local storm report, Apr 29, 6:27 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             1 N PANDALE             30.20N 101.55W
04/29/2009  M1.00 INCH       VAL VERDE          TX   CO-OP OBSERVER

            QUARTER SIZE HAIL NORTH OF PANDALE.

&&

EVENT NUMBER 00547

CJM
Local storm report, Apr 29, 6:36 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 N PANDALE             30.20N 101.55W
04/29/2009  M2.00 INCH       VAL VERDE          TX   CO-OP OBSERVER

            HEN EGG SIZE HAIL WAS REPORTED NORTH OF PANDALE.

&&

EVENT NUMBER 00548

CJM
Local storm report, Apr 29, 8:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
814 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             LANGTRY                 29.82N 101.57W
04/29/2009  E1.00 INCH       VAL VERDE          TX   PUBLIC

            DIME TO QUARTER SIZE HAIL IN LANGTRY.

&&

EVENT NUMBER 00549

CJM
Special weather statement, Apr 29, 8:17 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
817 PM CDT WED APR 29 2009

TXZ183-202-300215-
KINNEY-VAL VERDE-
817 PM CDT WED APR 29 2009

...A STRONG THUNDERSTORM WAS AFFECTING SOUTHERN VAL VERDE COUNTY...

AT 813 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
8 MILES SOUTH OF AMISTAD VILLAGE...OR 9 MILES WEST OF DEL RIO...
MOVING EAST AT 30 MPH.

PEOPLE IN SOUTHERN VAL VERDE AND NORTHWESTERN KINNEY
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...DEL RIO...LAUGHLIN
AFB...AMANDA AND STANDART...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THERE ARE ADDITIONAL STORMS IN NORTHERN MEXICO MOVING TOWARD
SOUTHERN VAL VERDE COUNTY WHICH CURRENTLY LOOK TO BE STRONGER. A
SEVERE THUNDERSTORM WARNING MAY BE REQUIRED LATER THIS EVENING.
Local storm report, Apr 29, 8:32 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
832 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             7 S PANDALE             30.08N 101.55W
04/29/2009  M2.75 INCH       VAL VERDE          TX   PUBLIC

            OBSERVER REPORTED GOLFBALL TO BASEBALL SIZE HAIL SOUTH
            OF PANDALE.

&&

EVENT NUMBER 00550

CJM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:21 PM CDTTornado WarningEWXVal Verde39 min
Apr 29, 7:26 PM CDTSevere Thunderstorm WarningEWXVal Verde49 min
Apr 29, 7:58 PM CDTSevere Thunderstorm WarningEWXVal Verde32 min
Apr 29, 8:34 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde26 min
Apr 30, 12:16 AM CDTSevere Thunderstorm WarningEWXMaverick44 min
Apr 30, 1:35 AM CDTHigh Wind WarningEWXAtascosa, Bexar, Caldwell, Comal, Dimmit, Frio and 6 more2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.